Alert archive / Colorado / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 4, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 2, 2018, 7:47 PM MDT for Elbert County, Lincoln County, Colorado. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 2, 2018, 7:47 PM MDT (01:47 UTC)
- Expired
- May 2, 2018, 8:30 PM MDT
- In force
- 43 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Elbert County, CO, Lincoln County, CO
The radar
The Pueblo radar (KPUX), 45 km from the middle of the area, began a volume at 01:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 2, 8:20 PM MDT | HAIL 0.88 | 6 W Punkin Center, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.8 hours before the alert went out and 371 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -295 J/kg
- Mixed-layer LCL
- 1447 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
359
WUUS55 KBOU 030147
SVRBOU
COC039-073-030230-
/O.NEW.KBOU.SV.W.0004.180503T0147Z-180503T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
747 PM MDT WED MAY 2 2018
The National Weather Service in Denver Colorado has issued a
* Severe Thunderstorm Warning for...
Southeastern Elbert County in east central Colorado...
Southwestern Lincoln County in east central Colorado...
* Until 830 PM MDT.
* At 746 PM MDT, a severe thunderstorm was located 9 miles east of
Truckton, or 42 miles southwest of Limon, moving north at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Kutch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3868 10405 3908 10405 3900 10365 3863 10389
TIME...MOT...LOC 0146Z 202DEG 21KT 3871 10400
HAIL...1.25IN
WIND...60MPH
$$
MEIER2 follow-up statements
379
WWUS55 KBOU 030203
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
803 PM MDT WED MAY 2 2018
COC039-073-030230-
/O.CON.KBOU.SV.W.0004.000000T0000Z-180503T0230Z/
Elbert CO-Lincoln CO-
803 PM MDT WED MAY 2 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM MDT
FOR SOUTHEASTERN ELBERT AND SOUTHWESTERN LINCOLN COUNTIES...
At 803 PM MDT, a severe thunderstorm was located 8 miles southwest of
Kutch, or 34 miles southwest of Limon, moving north at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Kutch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3877 10399 3906 10393 3900 10365 3872 10383
TIME...MOT...LOC 0203Z 202DEG 21KT 3880 10395
HAIL...1.25IN
WIND...60MPH
$$
MEIER947
WWUS55 KBOU 030231
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
831 PM MDT WED MAY 2 2018
COC039-073-030240-
/O.EXP.KBOU.SV.W.0004.000000T0000Z-180503T0230Z/
Elbert CO-Lincoln CO-
831 PM MDT WED MAY 2 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ELBERT AND
SOUTHWESTERN LINCOLN COUNTIES HAS EXPIRED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been allowed to expire. A Severe
Thunderstorm Warning remain in effect until 9:15 PM MDT for Central
Lincoln county.
LAT...LON 3877 10399 3906 10393 3900 10365 3872 10383
TIME...MOT...LOC 0230Z 202DEG 21KT 3890 10372
$$
MEIERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 5:16 PM MDT, 2 hours 31 minutes earlier.
Area forecast discussion, May 2, 5:16 PM MDT, 2 hours 31 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 516 PM MDT Wed May 2 2018 .UPDATE... Issued at 514 PM MDT Wed May 2 2018 Made some adjustments to temperatures for today through Thursday to account for continued cooler trend due to cloud cover, precip and CAA. Highs today only got into the lower 50s and looking at guidance highs on the plains will also stay in the lower 50s with cold push behind the exiting system. Also updated pops, weather and winds to account for current conditions. && .SHORT TERM...(This evening through Thursday) Issued at 308 PM MDT Wed May 2 2018 Convection is on the increase over the CWA at this time. Satellite pictures are showing the upper low circulation over south central Utah at this time. Models have the upper low center move northeastward across Colorado tonight. At 12Z the center is over east central Colorado. By 00Z Thursday afternoon late, the upper low center is over northeastern Nebraska with a trailing upper trough southwestward into southern Arizona. There is fairly strong upward vertical velocity progged on the QG Omega fields tonight into mid day Thursday. Weak downward motion is indicated Thursday afternoon. All the models have pretty deep moisture over the CWA tonight well into Thursday afternoon then it decreases a bit late in the afternoon Thursday. There are pretty decent CAPE values over the southern half of the plains this evening. There is some minor CAPE around over the mountains only on Thursday. The QPF fields show decent amounts of measurable precipitation for the forecast area tonight and much of Thursday. The highest amounts of rainfall look to be over the northern half of the plains tonight and Thursday morning. Snowfall amounts still look on track for the high mountain highlights overnight and Thursday. For temperatures, Thursday's highs are a tad warmer than today's. .LONG TERM...(Thursday night through Wednesday) Issued at 308 PM MDT Wed May 2 2018 The upper level trough will be exiting the CWA to the east on Thursday evening placing AVA over much of northeast Colorado. Therefore, POPs will be decreasing quickly through the evening due to the subsidence and loss of daytime heating. Some lingering showers will still be possible in the higher country. Upper level ridging will then setup over Colorado from Friday through Sunday. This, along with dry air being advected in from the north, will help to limit shower and thunderstorm activity during this period while temps reach the 70s across lower elevations. On Friday, daytime heating will barely be able to create any instability over the mountains but light, isolated showers may briefly form in the afternoon. RH values will be as low as 16% in southern Lincoln County but with light winds no fire weather threat is expected. On Saturday, there will be similar conditions but warmer temperatures and a weak jet streak moving through the northern half of Colorado will allow for a slightly better chance of showers and thunderstorms. Minimum RH values will be near 13% across southern Lincoln County during the afternoon which may pose a bit of a fire weather threat but with winds expected to be less than 10 mph all day, this threat will be minimal. On Sunday, a backdoor cold front will move into northeast Colorado increasing moisture and upslope flow. The 12Z operational GFS has QPF values near 2 inches during Sunday evening/night in part due to convective feedback. This is quite the outlier compared to other models and GFS ensemble runs. With ridging overhead and an upper level jet streak far enough off to the east, I have favored the drier solutions in the POP fields. On Monday and Tuesday, the GFS and Euro are beginning to come into some agreement on a shortwave trough moving from the Great Basin region towards Wyoming. This will allow for a chance of thunderstorms but at the moment the best forcing from this trough appears that it will pass north of Colorado. Wednesday will be slightly drier as a ridge moves overhead. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 308 PM MDT Wed May 2 2018 Northeasterly winds are continuing at DIA this afternoon. This is expected to continue much of the night. A stronger northerly surge is progged to come in Thursday morning. Speeds could get to 20 knots. As far as ceilings go, they could stay at BKN-OVC020 of lower all night and much of Thursday. && .BOU WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until noon MDT Thursday for COZ031-034. Winter Storm Warning until noon MDT Thursday for COZ033. && UPDATE...Bowen SHORT TERM...RJK LONG TERM...Danielson/Kriederman AVIATION...RJK
Hazardous weather outlook, May 2, 11:20 AM MDT, 8 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1120 AM MDT Wed May 2 2018 COZ030>051-031730- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1120 AM MDT Wed May 2 2018 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Scattered showers and isolated thunderstorms will continue to develop across much of the forecast area this afternoon. The showers and thunderstorms will become more numerous later this afternoon. A few storms may become severe on the plains. The best chance for severe storms will be along and south of the Interstate 76 corridor. The strongest storms may produce up to one inch hail in diameter, heavy rain and wind gusts up to 50 mph. Expect a widespread rain event on the plains tonight with embedded thunderstorms. The heaviest rain is expected to be north of the Interstate 70 corridor. Over the high mountains, moderate to heavy snowfall is expected over the high mountain passes this afternoon and tonight, especially from Rocky Mountain National Park up to the Wyoming border. Mountain valleys will see a mix of rain and snow showers, but little if any accumulation is expected. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday An upper level trough will move across the area on Thursday bringing widespread precipitation across north central and northeast Colorado especially in the morning hours. Heavy wet snow will fall in the northern mountains through midday Thursday but should decrease in intensity during the afternoon. The heaviest snow totals are expected to be across Larimer county and Rocky Mountain National Park. The northern foothills may also see some heavy wet snow Thursday morning which could create slushy roads and may be enough to break tree branches off of trees which have already leafed out. Drier and warmer weather will return on Friday and Saturday. On Sunday, Monday, and Tuesday, increased moisture with upslope flow will allow for scattered thunderstorms to develop in the afternoon mainly over the plains. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 1 pm over the northeast plains of Colorado.
In the hours before
Local storm report, May 2, 5:43 PM MDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
543 PM MDT WED MAY 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL DEER TRAIL 39.62N 104.04W
05/02/2018 M0.25 INCH ARAPAHOE CO TRAINED SPOTTER
0218 PM HAIL 4 S BROOKVALE 39.57N 105.40W
05/02/2018 M0.25 INCH CLEAR CREEK CO TRAINED SPOTTER
0850 AM SNOW 4 NE NEDERLAND 39.99N 105.45W
05/02/2018 M1.0 INCH BOULDER CO TRAINED SPOTTER
&&The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 8:26 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 34 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.